From Columbia, South Carolina, USA:
My three and one-half years old daughter was diagnosed with typeá1 diabetes at the age of nine months. We have had three to four episodes of unexplained low blood sugars one of which was immediately after an illness. These episodes last a few days during which time we feed her constantly and drastically cut back on her insulin. After this last episode, we cut back from 8 units of L to 3 units, and then, within five to six days we were back to 8 units. During one episode, since we could not get her numbers above 60 mg/ dl [3.3 mmol/L] for several hours, she was hospitalized, and we were told that her liver stores may have been depleted which accounted for lows. Could you explain this to us? Is this common, and can we expect this always? We were able to avoid hospital visits twice times because we used liquid Albuterol (which she sometimes needs for wheezing) since it usually brings up her blood sugars. I know this was probably not what we should do, but we desperately wanted to avoid another trip to the hospital.
A number of points here. Young children often have bugs that result in them either not eating or absorbing food poorly with resultant low blood sugars. In such circumstances, a reduction in insulin dose is appropriate with the caveat of more frequent testing and checks for ketones if sugars rise.
If your daughter requires Albuterol for asthma, then, of course, she should have it, but I definitely would not endorse using this as a treatment for low blood sugars. What the latter requires is small amounts of sugar often in the form of sugary drinks, etc. Obviously, all concerned wish to avoid admission to hospital, but if a child refuses to drink and/or the blood glucose levels remain low or fall, then sometimes there is no alternative.
The issue about liver stores relates to the body's form of starch called glycogen. This is stored in the liver and can be converted to glucose in times of need. However, these stores don't last too long.
Original posting 20 Oct 2000
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.